Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 154, NWS Albany, NY

August 17, 2007Columbia County, Greene County, Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 17, 2007, 9:29 PM EDT for Columbia County, Greene County, Rensselaer County, New York. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 9:29 PM EDT (01:29 UTC)
Expired
Aug 17, 2007, 10:15 PM EDT
In force
46 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Columbia County, NY, Greene County, NY, Rensselaer County, NY

The radar

The Albany radar (KENX), 32 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:42 PM EDTTSTM WND DMGCatskill, NYTREES DOWN ON RT. 23
Aug 17, 9:50 PM EDTTSTM WND DMGHudson, NYTREES DOWN IN HUDSON...AUSTERLITZ AND STUYVESANT
Aug 17, 10:10 PM EDTTSTM WND DMGSaugerties, NYTREES DOWN IN SAUGERRTIES AND ELLENVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 180130
SVRALY
NYC021-039-083-180215-
/O.NEW.KALY.SV.W.0154.070818T0129Z-070818T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
929 PM EDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...

* UNTIL 1015 PM EDT

* AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WYNANTSKILL TO LANESVILLE...OR ALONG A LINE EXTENDING FROM
  TROY TO HUNTER...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH-SOUTH LAKE CAMPGROUND...NEW BALTIMORE AND AVERILL PARK BY 935
  PM EDT...
  NASSAU...COXSACKIE AND WEST COXSACKIE BY 940 PM EDT...
  BERLIN...HIGH FALLS...VALATIE AND KINDERHOOK BY 945 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4274 7364 4207 7443 4204 7354 4273 7330

$$

NAS
1 follow-up statement
000 
WWUS51 KALY 180204
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1005 PM EDT FRI AUG 17 2007

NYC021-039-083-180215-
/O.CON.KALY.SV.W.0154.000000T0000Z-070818T0215Z/
COLUMBIA NY-GREENE NY-RENSSELAER NY-
1005 PM EDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHERN RENSSELAER...EASTERN GREENE AND COLUMBIA COUNTIES...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES EAST OF CENTER BERLIN TO BURDEN...OR ALONG A
LINE EXTENDING FROM NORTH ADAMS TO CATSKILL...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ANCRAM...TAGHKANIC...QUEECHY AND NEW FORGE BY 1010 PM EDT...
  CRARYVILLE...NORTH HILLSDALE...GREEN RIVER AND COPAKE LAKE BY 1015
  PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4274 7364 4207 7443 4204 7354 4273 7330

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:22 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 17, 8:22 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
822 PM EDT FRI AUG 17 2007

.SYNOPSIS...
A RATHER STRONG UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
SOUTHEAST ACROSS THE EASTERN GREAT LAKES INTO NEW ENGLAND TONIGHT
WITH THE CHANCE FOR SOME SHOWER ACTIVITY.  A FEW RUMBLES OF THUNDER
CAN NOT BE RULED OUT EITHER.  THEN A LARGE CANADIAN HIGH  PRESSURE
SYSTEM WILL SETTLE ACROSS THE REGION FOR THE BALANCE OF THE
WEEKEND...WITH COOLER THAN NORMAL TEMPERATURES EXPECTED.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
AN AREA OF FAIRLY WIDESPREAD SHOWERS MOVING EAST-SOUTHEAST THROUGH
SOUTHEASTERN ONTARIO...AND IS ASSOCIATED WITH A STRONG VORT MAX AND
A COLD POOL OF AIR ALOFT. THIS VORT MAX FORECAST TO MOVE THROUGH
MUCH OF THE REGION BY AROUND MIDNIGHT. HAVE FORECAST CHANCE POPS AND
WORDED PCPN AS SCATTERED SHOWERS/TSTMS FOR TONIGHT...MAINLY UNTIL
AROUND MIDNIGHT. DID NOT GO LIKELY POPS SINCE THIS ACTIVITY WILL
ARRIVE AFTER PEAK HEATING (IN MOST AREAS IT WILL ARRIVE AFTER DARK)
SO EXPECT COVERAGE TO GRADUALLY DECREASE THROUGH THE EVENING.

THE OTHER AREA OF SHOWERS/TSTMS TO OUR SOUTH WILL LIKELY REMAIN TO
OUR SOUTH WITH JUST A FEW SHOWERS/TSTMS AFFECTING THE THREE
SOUTHERNMOST COUNTIES.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY/...
LARGE CANADIAN HIGH PRESSURE SYSTEM WILL CONTROL OUR WEATHER THROUGH
THE WEEKEND WITH UNSEASONABLY COOL TEMPS AND DRY WEATHER. LOWS
TONIGHT NOT TOO LOW DUE TO VORT MAX/CLOUDS AND SHOWERS MOVING
THROUGH...BUT LOW SATURDAY NIGHT WILL LIKELY DIP INTO THE UPPER AND
POSSIBLY MID 30S ACROSS MOST HIGH TERRAIN AREAS...AND THE LOW TO MID
40S MOST OTHER AREAS.

HIGHS SATURDAY...DESPITE MOSTLY TO PARTLY SUNNY SKIES WILL ONLY
REACH THE 60S TO LOW 70S IN MOST LOCATIONS...WITH SOME HIGH TERRAIN
LOCATIONS ONLY IN THE UPPER 50S. THE VORT MAX AND COLD POOL WILL BE
WELL EAST OF THE REGION BY 12Z SATURDAY SO HAVE NOT INCLUDED ANY
DIURNAL AFTERNOON SHOWER ACTIVITY...EVEN ACROSS HIGH TERRAIN PLACES.

HIGHS SUNDAY ONLY A COUPLE TO A FEW DEGREES WARMER AS THE SURFACE
HIGH REMAINS TO OUR NORTH...AND LITTLE WARM ADVECTION AROUND IT IS
NOTED OVER THE FORECAST AREA.

BY SUNDAY NIGHT AND MONDAY THE WARM FRONT TO OUR SOUTH WILL BEGIN TO
SLOWLY ADVANCE NORTH. THIS WILL RESULT IN A SLOW INCREASE IN CLOUDS
AND CHANCE POPS FOR SOUTHERN AREAS LATE SUNDAY NIGHT AND MONDAY.
STILL NOT MUCH WARMING FOR MONDAY AS ANY WARM ADVECTION IS
CONTERACTED BY GREATER CLOUDINESS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE WARM FRONT DISCUSSED ABOVE WILL TAKE UNTIL WEDNESDAY NIGHT
BEFORE IT FINALLY CROSSES THE ENTIRE FORECAST AREA. SO TEMPS WILL
SLOWLY RECOVER TO NEAR NORMAL BY WEDNESDAY WITH A CHANCE OF
SHOWERS/TSTMS IN THE FORECAST MONDAY NIGHT THROUGH WEDNESDAY NIGHT
DUE TO THE WARM FRONT.

AFTER THE WARM FRONTAL PASSAGE...THURSDAY AND FRIDAY WILL LIKELY SEE
A RETURN TO FULL SUMMER HEAT AND HUMIDITY ACROSS THE ENTIRE FORECAST
AREA. WILL KEEP A LOW CHANCE OR SLIGHT CHANCE OF SHOWERS/TSTMS
THURSDAY AND FRIDAY...BUT THIS ACTIVITY WILL BE DIURNALLY BASED AND
CONFINED MAINLY TO THE AFTN/EVE HOURS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
LINE OF SHOWERS AND STORMS WILL PRODUCE BRIEF MVFR AND IFR
CONDITIONS POTENTIALLY TO GFL AND ALB BEFORE 10 PM. CEILINGS AND
VISIBILITIES WILL BE BRIEFLY MVFR/IFR...AND WINDS COULD GUST TO
AROUND 35 KT. BY MIDNIGHT...MOST AREAS SHOULD BE CLEARING...AND
REMAIN VFR THROUGH THE REST OF THE NIGHT AS LIGHT NORTHWEST WINDS
PREVAIL. VFR CONTINUES TOMORROW WITH UNRESTRICTED CEILINGS AND
GUSTY WINDS FROM THE NORTH AND NORTHWEST AT 15 TO 20 KT.

SUN...VFR.
MON...VFR/MVFR...CHANCE OF SHOWERS IN THE SOUTH.
TUE...MVFR...CHANCE OF SHOWERS.
WED...MVFR...CHANCE OF SHOWERS/TSTMS.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS EXPECTED. RIVER FLOWS REMAINS AT BELOW NORMAL TO
NORMAL LEVELS. AN UPPER LEVEL DISTURBANCE WILL PRODUCE LIGHT QPF
AMOUNTS LESS THAN A TENTH OF AN INCH NORTH AND WEST OF THE CAPITAL
REGION OVERNIGHT.  AN UNSEASONABLY COOL AND DRY AIR MASS WILL IMPACT
THE REGION INTO EARLY NEXT WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...NAS
Hazardous weather outlook, Aug 17, 3:53 PM EDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT FRI AUG 17 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
353 PM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE IS THE CHANCE OF A NON SEVERE THUNDERSTORM ACROSS THE  REGION
UNTIL AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO WEDNESDAY
AS A WARM FRONT APPROACHES FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WWW.WEATHER.GOV/ALBANY

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:04 PM EDTSevere Thunderstorm WarningALYUlster41 min
Aug 17, 9:59 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster61 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.